Alert archive / Michigan / Gale Warnings in 2012
Gale Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Jan 9, 2012, 1:47 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2012, 1:47 PM EST (18:47 UTC)
- Expired
- Jan 9, 2012, 7:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted, in the capitals the NWS used until 2016.
956 WHUS73 KDTX 091847 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 147 PM EST MON JAN 9 2012 ...A BRIEF PERIOD OF GALE FORCE WINDS EXPECTED THROUGH EARLY EVENING... .SOUTHWEST WINDS WILL STRENGTHEN THIS AFTERNOON AS TROUGH OF LOW PRESSURE MOVES ACROSS THE CENTRAL GREAT LAKES. WIND SPEEDS WILL FURTHER INCREASE THIS AFTERNOON...WITH GUSTS ATTAINING SPEEDS AROUND 35 KNOT GALES ACROSS THE OPEN WATERS OF THE NORTHERN HALF OF LAKE HURON. FURTHER SOUTH...WIND GUSTS TO 30 KNOTS WILL BE POSSIBLE ACROSS SAGINAW BAY AND OVER THE NEARSHORE WATERS BETWEEN PORT AUSTIN AND HARBOR BEACH. WIND SPEEDS WILL DECREASE THIS EVENING AFTER THE TROUGH MOVES EAST. LHZ361>363-100000- /O.NEW.KDTX.GL.W.0001.120109T1847Z-120110T0000Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 147 PM EST MON JAN 9 2012 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 28 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 35 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 8 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 11 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 PM EST MONDAY WITH THE LARGEST WAVES EXPECTED AROUND 5 PM EST MONDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ421-422-441-100300- /O.NEW.KDTX.SC.Y.0003.120109T1847Z-120110T0300Z/ OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI- 147 PM EST MON JAN 9 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. * WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT SUSTAINED WINDS UP TO 24 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 30 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 PM EST MONDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EST MONDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ HLO
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 9, 12:23 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jan 9, 12:23 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1223 PM EST MON JAN 9 2012 .AVIATION... //DISCUSSION... A TROUGH OF LOW PRESSURE WILL PIVOT ACROSS LOWER MICHIGAN TODAY...BRINGING GUSTY WINDS AND AN INCREASE IN CLOUD COVER. PEAK GUSTS WILL REACH BETWEEN 20 AND 25 KNOTS THIS AFTERNOON AND EARLY EVENING FROM THE SOUTHWEST. WINDS WILL THEN TURN WEST TO NORTHWEST AROUND 02Z AND DECREASE BELOW 10 KNOTS OVERNIGHT. CLOUD COVER WILL CONTINUE TO THICKEN AND LOWER THIS AFTERNOON. HIGH CONFIDENCE WITH CEILINGS REMAINING ABOVE 5000 FEET TODAY FROM FNT SOUTH...WITH A LITTLE LESS CONFIDENCE UP TOWARDS MBS THIS AFTERNOON WHERE CEILINGS DROPPING TO 5000 FEET MAY BE POSSIBLE. SKIES WILL CLEAR OVERNIGHT AS THE TROUGH OF LOW PRESSURE EXITS. VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH 00Z TUE. //DTW THRESHOLD THREATS... * NONE && .PREV DISCUSSION...ISSUED 419 AM EST MON JAN 9 2012 SHORT TERM...TODAY HIGH PRESSURE ANCHORED OVER SOUTHEAST MICHIGAN THIS MORNING WILL SETTLE SOUTHWARD THROUGH THE DAY. LINGERING SUBSIDENCE AND DEEP RESIDENT DRY LAYER WILL ALLOW FOR QUITE A BIT OF SUN EARLY AS THE EVOLVING LOW LEVEL SOUTHWEST FLOW ESTABLISHES THE EARLY STAGES OF 850-925 MB WARM AIR ADVECTION. THE ADVECTIVE PROCESS WILL YIELD ROUGHLY A +4 DEGREE CHANGE AT 925 MB /-1 TO -2C/. GIVEN A MIXING DEPTH TO THIS LAYER...THIS WILL TRANSLATE INTO ANOTHER SEASONABLY WARM DAY WITH HIGHS IN THE 40 TO 45F RANGE. ELONGATED MID LEVEL WAVE NOTED ON WATER VAPOR EARLY THIS MORNING DIGGING TOWARD LAKE SUPERIOR WILL SHEAR EAST-SOUTHEAST AND ACROSS NORTHERN/CENTRAL LOWER MI THIS AFTERNOON. A NARROW CORRIDOR OF WEAK AND MARGINALLY SUFFICIENT SYSTEM RELATIVE ISENTROPIC ASCENT TIED TO THE EXPANDING WAA AND ARRIVING IMMEDIATELY IN ADVANCE OF AN ATTENDANT SURFACE TROUGH WILL SWEEP ACROSS THIS REGION 18-23Z. THE MODEL SOUNDING MOISTURE PROFILES OFF BOTH THE NAM AND GFS SUGGEST A BRIEF OPPORTUNITY FOR CONDITIONS TO SUPPORT SOME VERY LIGHT RAIN/SPRINKLES DURING THIS TIME AS FAR SOUTH AS THE I-69 CORRIDOR. POINTS TO THE SOUTH OF THIS CORRIDOR WILL JUST SEE A PERIOD OF THICKER MID LEVEL CLOUD COVER FOR THE LATTER HALF OF THE DAY. LONG TERM...TONIGHT THROUGH SUNDAY THE UPPER LEVEL FLOW PATTERN WILL UNDERGO A WHOLESALE PATTERN CHANGE THIS PERIOD...TRANSITIONING FROM A WEAK QUASI REX BLOCK CONFIGURATION TO THAT OF A DOMINANT LARGE AMPLITUDE EASTERN CONUS TROUGH. TONIGHT...SHORTWAVE ENERGY WILL CASCADE DOWN THE WESTERN CONUS REX INTO THE NORTHERN GREAT LAKES. SHARP DECENT TRAJECTORY OF THE SHORTWAVE ENERGY WILL EFFECTIVELY CAUSE IT TO MERELY BRUSH SOUTHEASTERN MICHIGAN WITH THE FLOW ACROSS THE SOUTHERN GREAT LAKES MAINTAINING ENOUGH OF A WESTERLY COMPONENT. MOISTURE WILL BE SEVERELY LACKING OVER THE AREA...WITH SATURATION LIMITED BETWEEN 700-500MB. THE SATURATION AND CLOUD BEARING LAYER WILL BE VERY STABLE...WITH THE LACK OF ANY WEAK STABILITY A SIGNAL TOWARDS LOW END TO VIRTUALLY NON EXISTENT DYNAMICS. A VERY BRIEF SHOT OF COLD AIR MAY ACTIVATE LAKE HURON FOR A FEW HOURS OVERNIGHT...BUT ACTIVITY WILL REMAIN WELL REMOVED FROM THE THUMB COUNTIES. CLOUDS SHOULD MOVE OUT LATE WHICH SHOULD SEND TEMPERATURES A DEGREE OR TWO BELOW 30 F. TUESDAY...A DRAMATIC REBOUND OF GEOPOTENTIAL HEIGHTS IS EXPECTED WHICH WILL FOSTER SURFACE HIGH PRESSURE AND A DISTINCT DEEP COLUMN SUBSIDENCE BUBBLE. UPSTREAM RIDGING ACROSS THE CENTRAL PART OF THE COUNTRY IN ADVANCE OF THE CANADIAN ROCKY PV ANOMALY WILL ESSENTIALLY SHOVE WARM AIR ALOFT INTO THE STATE. A DRAMATIC SIGNAL OF WARM AIR ADVECTION EXISTS OFF OF THE DECK IN THE SOUNDINGS. NO PRESSURE GRADIENT IN PLACE WITH SURFACE RIDGING KEEPS MIXING HEIGHTS EXTREMELY LOW...PERHAPS 1000-1500 FT AGL. THUS...TOOK A FEW DEGREES OFF OF THE INHERITED MAX TEMPS...A REASONABLE COMPROMISE WITH SURROUNDING OFFICES. THERE REMAINS SOME ROOM LEFT TO EASE TEMPERATURE DOWNWARD BUT LATEST FORECAST CALLS FOR LOWER 40S AREAWIDE. TUESDAY NIGHT...SOUTHEASTERN MICHIGAN WILL REMAIN BETWEEN DISTINCT LOW PRESSURE CENTERS...ONE EMERGING ACROSS THE NORTHERN PLAINS/THE SECOND ASSOCIATED WITH CLOSED LOW CIRCULATION IN SOUTHERN MISSISSIPPI RIVER VALLEY. SHORTWAVE RIDGE AMPLIFICATION WILL EFFECTIVELY KEEP CONDITIONS DRY. LOWS WILL VERY LIKELY OCCUR DURING THE EVENING HOURS BEFORE TURNING THE CORNER AS RISING SLIGHTLY TOWARDS MORNING. MOST LOCATIONS WILL SEE LOWS IN THE LOWER 30S. A HIGHLY ENERGETIC SYSTEM...WHICH WILL BE A FRAGMENT OF THE POLAR VORTEX...IS FORECASTED TO DROP OUT OF THE ROCKIES AND INTO THE GREAT LAKES ON THURSDAY. THE MAIN DYNAMICAL RESPONSE FROM THIS SYSTEM LOCALLY WILL COME ON THURSDAY AS A MAIN VORTICITY LOBE FROM THE VORTEX LIFT DIRECTLY INTO SOUTHEASTERN MICHIGAN. THE HEIGHT FALLS FROM THIS ACTION WILL SERVE IN DEEPENING A LOW PRESSURE CENTER SOMEWHERE OVER THE CENTRAL GREAT LAKES REGION. FAVORABLE LEFT EXIT REGION DYNAMICS AND LOW PROXIMITY MAY VERY WELL DEVELOP A TRANSIENT DEFORMATION SWATH SOMEWHERE IN THE REGION. ALOT OF UNKNOWNS EXIST ESPECIALLY WITH HOW LONG THE RESIDENCE TIME OF THE CLOSED LOW WILL BE OVER LOWER MICHIGAN. A FAR RANGING DOME OF LOW LEVEL COLD AIR IS FORECASTED TO INFILTRATE THE GREAT LAKES...850MB TEMPERATURES OF WHICH MAY BE -20C. THIS AIRMASS WILL SURELY ACTIVATE THE LAKE EFFECT SNOW MACHINE...WHICH REQUIRES THE CONTINUATION OF A SNOW MENTION INTO EARLY NEXT WEEKEND. MARINE... SOUTHWEST WINDS WILL STRENGTHEN TODAY AS A LOW PRESSURE LIFTS ACROSS ONTARIO. THE STRONGEST WINDS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH GUSTS REACHING 25 TO 30 KNOTS ACROSS LAKE HURON. HIGHEST GUST POTENTIAL WILL BE OVER CENTRAL PORTIONS OF THE LAKE WHERE A BRIEF WINDOW FOR MARGINAL GALE FORCE GUSTS WILL EXIST. HOWEVER THE INCREASING STABILITY AND SMALL DURATION WILL PRECLUDE THE ISSUANCE OF A WARNING AT THIS TIME. WINDS WILL EASE TONIGHT AS THIS LOW PULLS TO EAST. A RIDGE OF HIGH PRESSURE WILL KEEP MARINE CONDITIONS RELATIVELY TRANQUIL ON TUESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....HLO SHORT TERM...MR LONG TERM....CB MARINE.......MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 9, 4:23 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 423 AM EST MON JAN 9 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-100930- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 423 AM EST MON JAN 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 423 AM EST MON JAN 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:47 PM EST | Small Craft Advisory | DTX | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.